Texas, 2011

Ice Storm in Texas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS BRO · 10 events in 10 counties and zones

The combination of an arctic airmass with the approach of an upper level disturbance lifted a limited amount of low level moisture into light precipitation, which started by mid morning in Cameron and Willacy County, then spread into Hidalgo County during the afternoon and eventually across all of Deep South Texas by evening of February 3rd. The glaze ice became mixed with or changed to sleet…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of an arctic airmass with the approach of an upper level disturbance lifted a limited amount of low level moisture into light precipitation, which started by mid morning in Cameron and Willacy County, then spread into Hidalgo County during the afternoon and eventually across all of Deep South Texas by evening of February 3rd. The glaze ice became mixed with or changed to sleet across the Rio Grande Plains, from western Starr and Jim Hogg County into Zapata County. Persistent northwesterly winds across the longest fetch of Falcon Lake aided lift downwind, with a band of moderate snow leaving around an inch after midnight in Falcon Heights (Starr County).

The glaze ice, falling on numerous untreated bridges and overpasses, forced these roads to close from the afternoon of the 3rd through the afternoon of the 4th. Early notification may have limited the number of accidents as most school districts in the Lower Valley and a number of businesses closed ahead of the precipitation; still, at least 194 crashes were reported, mostly after the onset of the precipitation during the late morning and early afternoon of February 3rd. Power outages increased through the event, but most were due to rolling blackouts state-wide due to frigid to near record cold temperatures. Nearly 65,000 customers in the Rio Grande Valley were without power during all or part of the Ice Storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 3, 4:00 AM CST, 5 hours earlier.

Area forecast discussion, Feb 3, 4:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CST THU FEB 3 2011

.SHORT TERM /TODAY THROUGH 6 PM FRIDAY/...SO FAR THIS MORNING THE
TEMPS AROUND MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE BRO CWA
HAVE STAYED ABOVE THE FREEZING MARK. THE SUB-FREEZING TEMPS WERE
CURRENTLY CONFINED TO THOSE AREAS MAINLY ALONG AND WEST OF HIGHWAY
281. THOSE AREAS TO THE EAST OF THE HIGHWAY ARE NOT OUT OF THE WOODS
THIS MORNING AND WILL LIKELY SEE TEMPS REACHING OR FALLING BELOW THE
FREEZING MARK POSSIBLY REACHING THE CRITICAL 28 DEGREE MARK. THE BIG
QUESTION IS HOW LONG WILL THEY HOLD THERE THIS MORNING. THE
CONTINUING CAA IN COMBINATION WITH THE CLOUDY SKIES AND POTENTIAL
EVAPORATIVE COOLING EFFECT OF THE EXPECTED PCPN TODAY WILL LIKELY
KEEP TEMPS NEAR OR BELOW THE FREEZING MARK THROUGHOUT THE DAY TODAY.
THIS WILL SET THE STAGE FOR ANOTHER ROUND OF VERY COLD TEMPS TONIGHT
WITH ANOTHER HARD FREEZE LIKELY THROUGH FRIDAY MORNING AS THE LOW
LEVEL CAA WILL SHOW NO SIGNS OF DIMINISH. THE 00Z BRO SOUNDING SHOWS
A PRETTY SOLID BELOW FREEZING SATURATED LAYER EVIDENT FROM THE 850
MB LEVEL EXTENDING ON DOWN TO JUST ABOVE THE SURFACE.  THE LAYER OF
BELOW FREEZING TEMPS WILL LINGER ON THROUGHOUT TODAY AND INTO EARLY
FRI WITH TEMPS FINALLY WARMING BACK ABOVE FREEZING LATE FRI. THIS
COLD LAYER REMAINS PRETTY SATURATED THROUGH LATE FRI. BOTH THE NAM
AND GFS INDICATED SOME STRENGTHENING COASTAL SURFACE TROFFING WHICH
WILL PROVIDE SOME LOW LEVEL CONVERGENCE POTENTIALLY SPARKING OFF
SOME FREEZING OR FROZEN PCPN LATER THIS EVENING AND ON THROUGH EARLY
FRI. THE GFS SHOWS A WETTER SCENARIO VERSUS THE NAM SOLUTION AND
THIS IS DUE TO THE GFS SHOWING A STRONGER SURFACE TROUGH IN THE
SHORT TERM. THE CURRENT KBRO RADAR REFLECTIVITY SHOWS ONLY SOME
LIGHT RETURNS ACROSS THE GULF OF MEX WITH THE SURFACE OBS FROM THE
INLAND STATIONS REPORTING NO PCPN. EXPECT THIS PCPN TO FORM LATER
TODAY AND TONIGHT AND GRADUALLY WORK ITS WAY INLAND. SINCE THE
SATURATED COLD LAYER IS STILL SOMEWHAT SHALLOW VERSUS OTHER PCPN
SCENARIOS THE CURRENT FORECAST LIGHT QPF AMOUNTS LOOK ON TRACK.
HOWEVER THE MAIN CONCERN THROUGH EARLY FRIDAY WILL BE THE POTENTIAL
FOR A STEADY FREEZING RAIN/DRIZZLE EVENT. IF THIS MATERIALIZES ROAD
CONDITIONS AND POWER OUTAGES COULD BECOME A MAJOR CONCERN. FOR NOW
WILL MAINTAIN THE WINTER STORM WARNING IN PLACE AND WILL MAINTAIN
THE PCPN TYPE AS A BLEND OF SLEET...SNOW AND SOME FREEZING RAIN OVER
THE REGION. THE CURRENT WARNING AND ADVISORY ALIGNMENT LOOK ON TRACK
WITH NO MAJOR CHANGES NEEDED AT THIS TIME.
&&

.LONG TERM /6 PM FRIDAY THROUGH THURSDAY/...AN UPPER LEVEL TROUGH
OF LOW PRESSURE WILL MOVE EAST OF DEEP SOUTH TEXAS BY LATE FRIDAY
CAUSING CLOUDS TO DECREASE AND PRECIPITATION TO END.  FRIDAY NIGHT
WILL BRING CLEAR SKIES AND LIGHT WINDS TO THE AREA.  THIS COULD
CAUSE A GOOD RADIATIONAL COOLING NIGHT WITH FREEZING TEMPERATURES
POSSIBLE AGAIN. SUNNY SKIES AND LIGHT TO MODERATE SOUTHEAST WINDS
WILL CAUSE TEMPERATURES TO WARM RAPIDLY ON SATURDAY TO SLIGHTLY
BELOW NORMAL READINGS.  THE AIRMASS WILL CONTINUE TO MODIFY SUNDAY
AND MONDAY OF NEXT WEEK WITH A CONTINUED SOUTHEAST FLOW OF AIR.
ANOTHER STRONG COLD FRONT COULD MOVE THROUGH THE AREA TUESDAY
MORNING CAUSING GUSTY NORTH WINDS AND COOLER TEMPERATURES ONCE
AGAIN.
&&

.AVIATION...CEILINGS HAVE BEEN GRADUALLY DECAYING OVER THE LAST
SEVERAL HOURS AROUND THE LOWER RGV AREA. EXPECT THESE CEILING TO
CONTINUE THIS TREND LATER IN THE FORECAST PERIOD AS SURFACE TROFFING
AND LOW LEVEL CONVERGENCE ALONG THE LOWER TX COASTLINE STRENGTHENS.
THIS WILL PUSH CONDITIONS ON INTO MVFR LEVELS WITH SOME POTENTIAL
FOR PERIODS OF IFR CEILINGS. THE VSBYS WILL BE HIGHLY DEPENDENT ON
THE FORMATION AND MOVEMENT OF THE WINTER PCPN THIS MORNING. OVERALL
WILL GO WITH MVFR/VFR VSBYS TODAY AS ANY OF THE WINTER PCPN WILL
LIKELY START OFF FAIRLY LIGHT TODAY BEFORE STRENGTHENING LATER
TONIGHT AND REDUCING VSBYS AND CEILINGS. LOW LEVEL ICING WILL LIKELY
BE A PROBLEM FOR AVIATION CONCERNS THROUGHOUT TODAY INTO FRI AS THE
00Z BRO SOUNDING REFLECTS A PRETTY SATURATED BELOW FREEZING LAYER
BETWEEN THE 850 AND 950 MB LAYER. AS THE PCPN FORMS STEADILY LATER
TODAY EXPECT THIS ICING LAYER TO GROW IN THICKNESS THROUGHOUT
TONIGHT INTO FRIDAY.
&&

.MARINE...TODAY THROUGH 6 PM FRIDAY...BUOY020 REPORTS A NORTH WIND
OF 20G30KTS WITH SWELLS AROUND 6 FT WHILE SURFACE OBS ACROSS THE BAY
REPORT A N-NW WIND OF 20G25KTS. THE PGF WILL STEADILY STRENGTHEN
OVER THE LOWER TX BAY AND GULF WATERS AS SURFACE CYCLOGENESIS
INCREASES OVER THE CENTRAL GULF. THIS WILL MAINTAIN PRETTY DISMAL
MARINE CONDITIONS ALONG THE COASTLINE THROUGH TODAY INTO LATE FRI.
THE PGF WILL THEN FINALLY WEAKEN AS THE BROAD SURFACE LOW MOVES OUT
OF THE GULF OF MEX ALLOWING BROAD SURFACE RIDGING TO SPREAD OVER
DEEP SOUTH TX ALLOWING THE SEAS TO DIMINISH. SOME BRIEF GALE
CONDITIONS MAY OCCUR THROUGH FRI BUT WILL NOT POST ANY GALE WARNINGS
AT THIS TIME AS CONFIDENCE LEVELS IS ONLY MARGINAL FOR THIS.

6 PM FRIDAY THROUGH TUESDAY...HIGH PRESSURE BUILDING IN THE AREA
FRIDAY NIGHT WILL CAUSE POSSIBLE SMALL CRAFT ADVISORY CRITERIA TO
CONTINUE.  WINDS SHOULD DECREASE ON SATURDAY CAUSING CONDITIONS TO
BE BELOW SMALL CRAFT ADVISORY CRITERIA FROM SATURDAY THROUGH MONDAY
OF NEXT WEEK.  SMALL CRAFT ADVISORY CRITERIA SHOULD INFLUENCE THE
AREA ONCE AGAIN ON TUESDAY IN THE WAKE OF A COLD FRONT THAT SHOULD
MOVE THROUGH THE AREA TUESDAY MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  40  32  43  29 /  50  70  40  10
BROWNSVILLE          35  27  42  26 /  30  60  40  10
HARLINGEN            35  27  42  25 /  30  80  40  10
MCALLEN              33  25  41  25 /  20  50  30  10
RIO GRANDE CITY      33  25  43  26 /  20  20  20  10
SOUTH PADRE ISLAND   42  35  43  33 /  60  80  50  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL NOON CST FRIDAY FOR TXZ248>255.

     WIND CHILL WARNING UNTIL NOON CST FRIDAY FOR TXZ248>257.

     WINTER STORM WARNING FROM NOON TODAY TO NOON CST FRIDAY FOR
     TXZ248>257.

     FREEZE WARNING UNTIL NOON CST FRIDAY FOR TXZ256-257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CST FRIDAY FOR GMZ130-
     132-135.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/60
Hazardous weather outlook, Feb 3, 5:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CST THU FEB 3 2011

TXZ248>257-041200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS FROM
NOON TODAY THROUGH NOON FRIDAY. A HARD FREEZE WARNING IS IN EFFECT
FOR ALL OF DEEP SOUTH TEXAS EXCEPT THE COASTAL PORTIONS OF CAMERON
AND WILLACY COUNTY THROUGH NOON FRIDAY. A FREEZE WARNING IS IN
EFFECT FOR THE COASTAL PORTIONS OF CAMERON AND WILLACY COUNTY NOON
FRIDAY. A WIND CHILL WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS THROUGH NOON FRIDAY. THERE IS A HIGH RISK OF RIP CURRENTS AT
THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE WINTER STORM WARNING...HARD FREEZE WARNING...FREEZE WARNING...
AND WIND CHILL WARNING WILL REMAIN IN EFFECT UNTIL NOON FRIDAY.
ADDITIONAL FREEZE AND HARD FREEZE WARNINGS WILL LIKELY BE NEEDED
FRIDAY NIGHT. A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT
THE LOCAL BEACHES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

RESIDENTS SHOULD REPORT ANY OBSERVATIONS OF SLEET...SNOW...AND ICE
ACCUMULATION THURSDAY THROUGH FRIDAY MORNING TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-041200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
530 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE LOWER TEXAS BAY AND
GULF WATERS THROUGH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE LOWER TEXAS BAY AND
GULF WATERS THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD REPORT ANY OBSERVATIONS OF SLEET...SNOW...AND ICE
ACCUMULATION THURSDAY THROUGH FRIDAY MORNING TO UNITED STATES
COAST GUARD OR THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

SPEECE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Coastal Cameron

When
February 3, 9:00 AM CST to February 4, 9:00 AM CST
Where
Coastal Cameron forecast zone
Property damage
$5,000
Reported by
Emergency Manager

Light freezing drizzle, began during the mid morning hours of February 3rd. The precipitation became steadier by noon, and by 3 PM, a glaze of 1/8 inch had accreted on exposed surfaces. The steady, occasionally heavy freezing drizzle continued overnight and into the morning hours of the 4th. Overnight, the glaze accumulated further, with 1/2 to 3/4 inch accretion common on trees, wires, signs, and grasses across coastal Cameron County.

Several vehicle accidents were reported on the Queen Isabella Causeway between South Padre Island and Port Isabel by late afternoon, and the bridge was closed to non essential traffic just before sunset on the 3rd.

Despite persistent 20 to 25 mph winds with gusts to 30 mph, power outages due to the ice alone were kept to a minimum by continuous monitoring by utility crews.

The icing aggravated damages to agriculture, primarily to tropical plants. All emperor palm fronds (a tree designed for true tropical climates) were destroyed by the combination of ice accretion and long duration freeze. For more details on the overall damage to crops and livestock due to the freeze, see the episode on the freezing temperatures between February 3rd and 4th.

Ice Storm, Coastal Willacy

When
February 3, 9:00 AM CST to February 4, 9:00 AM CST
Where
Coastal Willacy forecast zone
Reported by
Emergency Manager

Light freezing drizzle, began during the mid morning hours of February 3rd. The precipitation became steadier by noon, and by 3 PM, a glaze of 1/8 inch had accreted on exposed surfaces. The steady, occasionally heavy freezing drizzle continued overnight and into the morning hours of the 4th. Overnight, the glaze accumulated further, with 1/2 to 3/4 inch accretion common on trees, wires, signs, grasses, and marine elements (masts, rope, rails, etc). across coastal Willacy County.

One accident resulted in one death and two critical injuries during the evening of the 3rd. A vehicle, traveling a high speeds along State Highway 186 about 5 miles west of Port Mansfield, rolled over when the driver lost control crossing an icy bridge shortly after 9 PM CST. Two persons were ejected from the vehicle, including the 53 year old male who was killed.

Despite persistent 20 to 25 mph winds with gusts to 30 mph, power outages due to the ice alone were kept to a minimum by continuous monitoring by utility crews.

Ice Storm, Cameron

When
February 3, 10:00 AM CST to February 4, 8:00 AM CST
Where
Cameron forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Light freezing drizzle, began during the mid morning hours of February 3rd. The precipitation became steadier by noon, and by 3 PM, a glaze of 1/8 inch had accreted on exposed surfaces. The steady, occasionally heavy freezing drizzle continued overnight and into the morning hours of the 4th. Overnight, the glaze accumulated further, with 3/4 to 1 inch accretion common across inland Cameron County. The highest accretion was found in the City of Brownsville, where up to 1 1/2 inches accreted on exposed surfaces such as trees, grasses, wires, and signs.

At least 116 vehicle accidents were reported in the Brownsville/San Benito/Harlingen Metropolitan area during the 24 hour period from 6 AM on the 3rd through 6 AM on the 4th. Most of these were on elevated highways and bridges, particularly Expressways 77/83 and 83 (between Harlingen and La Feria). While the number of accidents was unfortunate, the total number was likely much lower due to early road closures; at one point, all overpasses in the county were closed to traffic due to the icing.

While there were no fatalities in the county, there were minor injuries reported from people falling on the ice. As of this writing, there were no known injuries from falling ice, which was a clear hazard from late morning through mid afternoon of the 4th, when melting occurred.

Power outages due to the combination of cold temperatures and rolling statewide blackouts, as well as the icing, peaked at nearly 26,000 customers (American Electric Power and Brownsville PUB) during the morning of the 4th. The vast majority of the outages were a result of rolling blackouts triggered by the Electric Reliability Council of Texas to mitigate worse impacts elsewhere in the state.

The icing aggravated damages to agriculture, primarily to tropical plants. All emperor palm fronds (a tree designed for true tropical climates) were destroyed by the combination of ice accretion and long duration freeze. For more details on the overall damage to crops and livestock due to the freeze, see the episode on the freezing temperatures between February 3rd and 4th.

Ice Storm, Brooks

When
February 3, 12:00 PM CST to February 4, 6:00 AM CST
Where
Brooks forecast zone
Reported by
Emergency Manager
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

One quarter inch diameter glazing was reported on exposed surfaces (tree limbs, power lines, etc). early on February 4th. Ice accretion was estimated to begin between noon and 3 PM in the county, with accretions estimated to reach 1/8 inch, the local criteria for such an unusual event, between 5 an 7 PM CST. Significant damage was not reported as the precipitation fell as a mist for nearly the entire event.

The glaze ice, combined with the long duration freeze, fully cured all ranchland (grasses, scrub brush, mesquite) turning all plantlife brown and barren.

Ice Storm, Willacy

When
February 3, 12:00 PM CST to February 4, 8:00 AM CST
Where
Willacy forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Light freezing drizzle, began around noon on February 3rd. The precipitation became steadier by afternoon, and by 5 PM, a glaze of 1/8 inch had accreted on exposed surfaces. The steady, occasionally heavy freezing drizzle continued overnight and into the morning hours of the 4th. Overnight, the glaze accumulated further, with 1/2 to 3/4 inch accretion common across inland Willacy County. Accretion was most significant on trees, wires, grasses, and signs.

At least 20 vehicle accidents were reported along the Expressway 77 overpasses near Raymondville between 530 and 930 PM on the 3rd. Emergency management reported that up to 1/8 inch accumulated on non elevated, untreated roads in some areas, as temperatures held in the upper 20s for most of the event. While the number of accidents was unfortunate, the total number was likely much lower due to early road closures. For most of the event, all overpasses in the county were closed to traffic due to the icing.

As of this writing, there were no known injuries from falling ice, which was a clear hazard from late morning through mid afternoon of the 4th, when melting occurred.

Power outages due to the combination of cold temperatures and rolling statewide blackouts, as well as the icing, peaked somewhere between 3 and 5 thousand customers during the mid evening of the 3rd. Some of the outages were a result of rolling blackouts triggered by the Electric Reliability Council of Texas to mitigate worse impacts elsewhere in the state; others were from ice accretion.

The icing aggravated damages to agriculture, primarily to tropical plants. For more details on the overall damage to crops and livestock due to the freeze, see the episode on the freezing temperatures between February 3rd and 4th.

Ice Storm, Hidalgo

When
February 3, 1:00 PM CST to February 4, 5:30 AM CST
Where
Hidalgo forecast zone
Reported by
Emergency Manager
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Light freezing drizzle, mixed with a little snow, began shortly after noon on the 3rd. The precipitation became steadier and heavier through the afternoon, and began accreting to one eighth an inch in some spots before sunset. Overnight, the glaze accreted further, with one quarter to one half inch of ice in many areas by mid morning, except up to an inch from Weslaco to Mercedes where precipitation was a bit heavier.

A large number of vehicle accidents were reported in the county due to the large number of bridge crossings and elevated expressways. News reports noted at least 58 crashes in the county on elevated expressways such as U.S. 281 and U.S. 83. One was a ten car pileup on U.S. 83. The number of accidents was reduced by early road closures; at one point, all overpasses were closed to traffic due to the icing.

While there were no fatalities in the county, there were dozens of minor injuries reported from people falling on the ice, and 20 persons admitted to the McAllen Medical Center from injuries suffered in vehicle accidents.

Power outages due to the combination of cold temperatures and rolling statewide blackouts, as well as the icing, peaked at more than 32,000 customers (American Electric Power) during the morning of the 4th.

The icing aggravated damages to agriculture, primarily to tropical plants. For more details on the overall damage to crops and livestock due to the freeze, see the episode on the freezing temperatures between February 3rd and 4th.

Ice Storm, Kenedy

When
February 3, 3:00 PM CST to February 4, 7:00 AM CST
Where
Kenedy forecast zone
Reported by
COOP Observer
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Freezing drizzle began accreting on exposed surfaces across the King Ranch during the mid to late afternoon of the 3rd, and likely reached 1/8 inch between 6 and 8 PM CST. The light drizzle would continue through just after sunrise on the 4th, totalling one quarter to one half inch before the precipitation ended.

No data were available on traffic incidents due to icy roads; Kenedy County, unlike most other locations in the Rio Grande Valley, has no elevated roads and a minimal number of low water bridges.

Ice Storm, Jim Hogg

When
February 3, 4:00 PM CST to February 4, 4:30 AM CST
Where
Jim Hogg forecast zone
Reported by
Emergency Manager
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

One eigth to one quarter inch diameter glazing was reported on exposed surfaces (tree limbs, power lines, etc.) early on February 4th. Ice accretion was estimated to begin between noon and 3 PM in the county, with accretions estimated to reach 1/8 inch, the local criteria for such an unusual event, between 8 and 10 PM CST. Significant damage was not reported as the precipitation fell as a mist for nearly the entire event.

The glaze ice, combined with the long duration freeze, fully cured all ranchland (grasses, scrub brush, mesquite) turning all plantlife brown and barren. Temperatures dipping into the mid 20s toward the end of the event froze water on non elevated road surfaces, making driving conditions treacherous during the early morning of the 4th.

Ice Storm, Starr

When
February 3, 5:00 PM CST to February 4, 4:30 AM CST
Where
Starr forecast zone
Reported by
Emergency Manager
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

One quarter to one half inch of sleet, combined with glaze ice, was reported on exposed surfaces (tree limbs, power lines, grasses, etc.) early on February 4th. Sleet accumulation and ice accretion was estimated to begin between 6 and 8 PM in the county, with accretions estimated to reach 1/8 inch, the local criteria for such an unusual event, between 10 PM February 3rd and Midnight February 4th CST. Significant damage was not reported.

Between midnight and 2 AM on the 4th, a thin band of snow developed downwind of Falcon Lake, dropping around an inch across Falcon Heights and bringing residents outside to build a very small snowman in an area that receives winter weather once in decades. The snow band was similar to lake effect snow stripes commonly seen downwind of the Great Lakes each winter.

The sleet, ice, and snow, combined with the long duration freeze, fully cured all ranchland (grasses, scrub brush, mesquite) turning all plantlife brown and barren. Temperatures dipping into the lower and mid 20s after the end of the event froze water on non elevated road surfaces, making driving conditions treacherous during the early morning of the 4th. Elevated road surfaces quickly glazed during the evening of the 3rd, requiring road closures.

Ice Storm, Zapata

When
February 3, 6:00 PM CST to February 4, 2:30 AM CST
Where
Zapata forecast zone
Reported by
Emergency Manager
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A combination of sleet and snow dropped at least one half inch of accumulation and accretion on exposed surfaces (tree limbs, power lines, grasses, etc.) early on February 4th. Sleet accumulation and ice accretion was estimated to begin between 6 and 8 PM in the county, with accretions estimated to reach 1/8 inch, the local criteria for such an unusual event, between 10 PM February 3rd and Midnight February 4th CST. Significant damage was not reported.

The sleet and glaze ice, combined with the long duration freeze, fully cured all ranchland (grasses, scrub brush, mesquite) turning all plantlife brown and barren. Temperatures dipping into the lower and mid 20s after the end of the event froze water on non elevated road surfaces, making driving conditions treacherous during the early morning of the 4th. Elevated road surfaces quickly glazed during the evening of the 3rd, requring road closures particularly around the fingers extending east of Falcon Lake.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282272, 282278, 281178, 280997, 282283, 281177, 282300, 280998, 281003, 281000.